An international study of more than 460,000 patients found self-harm risk was highest in the 90 days before ADHD treatment started and fell after medication began.
A multinational study led by Aston University suggests that the greatest risk of self-harm in people with attention deficit hyperactivity disorder occurs before they start medication, not after they begin treatment. Researchers analysed medical records covering more than 460,000 patients and found that the highest level of risk appeared in the 90 days before the first prescription, with rates falling once treatment had begun.
The findings, published in BMJ Mental Health, draw on data from Hong Kong, New Zealand, South Korea, Taiwan and the UK, and were produced by an international team with contributors from Australia, the US, Canada and Macau as well as those five health systems. According to the journal’s report, the researchers used records from 2001 to 2020 and compared three periods: the three months before treatment, the first three months after starting medication, and the longer-term period that followed.
Across all five healthcare systems, the pattern was broadly the same. Risk peaked before treatment began, then eased after medication was started, although it remained higher than during times when patients were not taking ADHD drugs. That consistency, the researchers said, weakens the argument that the medicines themselves are the main trigger for self-harming episodes.
Adrienne Chan, a co-author of the study and a pharmacist, said the period of greatest vulnerability often comes before treatment starts, creating an opportunity for earlier support. The researchers argue that this shift in focus matters because earlier studies had produced mixed results, which sometimes left patients wary of taking medication. They also said the international platform behind the project should help answer further questions, including what happens when treatment is stopped and restarted, and how factors such as income and background affect access to care.
Disclaimer: This content is for informational purposes only and is not intended to be a substitute for professional medical judgment, advice, diagnosis, or treatment.





